Ohio, 2018

Winter Storm and Winter Weather in Ohio, March 24, 2018

March 24, 2018 · NWS ILN · 4 events in 4 counties and zones

A narrow band of snow developed in the Ohio Valley, stretching from Central Illinois through southeast Indiana, then through northern Kentucky. Very rapid accumulations occurred, though major troubles on area roadways were inhibited by a relatively warm ground which significantly held back the accumulations on the roads.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A narrow band of snow developed in the Ohio Valley, stretching from Central Illinois through southeast Indiana, then through northern Kentucky. Very rapid accumulations occurred, though major troubles on area roadways were inhibited by a relatively warm ground which significantly held back the accumulations on the roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 24, 5:50 AM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 24, 5:50 AM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
650 AM EDT Sat Mar 24 2018

.SYNOPSIS...
A winter system will move through the region today into tonight
bringing a mix of precipitation to the area. High pressure and
dry conditions will be present for Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Main story of the near term is a winter system that will move
through the region today into tonight. With this forecast
package the main changes were to decrease snowfall amounts and
have a slight northward shift in the heaviest axis of snow. The
reasons for this are outlined below.

The current conditions with this system upstream show a mix of
precipitation with snow, rain, sleet, freezing rain,
thunderstorms, etc all being reported. Expect a mix of
precipitation to continue as this system moves towards the area.
Looking at model soundings ice does not always look like it
will be introduced into the cloud and therefore do not expect
precipitation to stay in the form of snow for the duration of
the event. In addition easterly flow will allow for some dry
air. Temperatures will be in the 30s for the precipitation and
there will be warm ground temperatures. In addition
precipitation will generally fall during the day and with the
time of year this will also act as a hindrance to
accumulations. Models have been very inconsistent with
precipitation type.

There are a few things that this system does have going for it.
Higher precipitation rates will be present and therefore if
snow does occur then the high rate could overcome the warmer
ground temperatures. There is some snow upstream and model
soundings are indicating at least a few hour potential of some
accumulating snow. With wet bulb processes, precipitation will
likely start out as snow and the question is if or how long
precipitation stays as snow.

With all that in mind trended the forecast towards less snowfall
totals, however kept several inches in the forecast as the
potential for higher values cannot be ruled out if snowfall can
be realized for a long enough period of time. Due to this
uncertainty, kept winter headlines in place as is.

Meanwhile, across northern and northeastern portions of the
forecast area today expect tranquil weather conditions with
highs in the 40s.

Precipitation will gradually decrease and move out of the area
tonight. Winds will gust at times today and tonight.

&&

.SHORT TERM /SUNDAY/...
High pressure and dry conditions will be present for Sunday.
Went close to the superblend for temperatures. Some wind gusts
generally around 20 to 30 mph will be possible.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
High pressure centered in eastern Canada will continue to extend
into the Ohio Valley Sunday night into Monday. A developing warm
front will lift out of mid Mississippi Valley into the lower Great
Lakes Monday night into Tuesday. This will cause showers to spread
across the region, marking the beginning of a wet period. Moist
southerly flow will occur in advance of a slow-moving cold front
that will cross the area late Wednesday into Wednesday night.
Periodic showers are forecast until the front passes. But this front
will not get much beyond the forecast area before stalling. This is
in response to a wave of low pressure that will travel up the
boundary Thursday. Precipitation will spread back across at least
the eastern part of the forecast area in response to this wave. Once
the low passes, the front will move far enough away to allow for
some drying late in the week.

Temperatures will start out the week below normal but on a warming
trend. Highs will be near normal mid week although low will be above
normal. Temperatures will drop back Thursday night and Friday.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
Complex winter system will move into the TAF sites today. There
is still some question on the exact precipitation type, however
a mix of precipitation is expected. Precipitation is expected
to start out as snow across KCVG and KLUK and then transition
over to a rain and snow mix through the day. With some of the
heavier radar returns precipitation may switch back to all
snow. Cannot rule out some sleet, freezing rain, or thunder as
well. Precipitation is expected to stay out of the KCMH and KLCK
TAF sites. Limited any precipitation mention to a vcsh at KDAY
as low levels remain dry there. KILN will be right on the edge
of the precipitation. Winds will be gusty at times during the
day and into the evening hours. Visibilities and cigs will be
reduced as precipitation moves into the region.

OUTLOOK...MVFR ceilings are possible Monday and Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 2 AM EDT Sunday for OHZ070-078-
     079-081-088.
     Winter Storm Warning until 2 AM EDT Sunday for OHZ077.
KY...Winter Storm Warning until 2 AM EDT Sunday for KYZ089>100.
IN...Winter Weather Advisory until 2 AM EDT Sunday for INZ058-059.
     Winter Storm Warning until 2 AM EDT Sunday for INZ066-073>075-
     080.

&&

SYNOPSIS...Novak
NEAR TERM...Novak
SHORT TERM...Novak
LONG TERM...
AVIATION...Novak
Hazardous weather outlook, Mar 24, 3:11 AM EST, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
411 AM EDT Sat Mar 24 2018

INZ058-059-OHZ070-078-079-081-088-250815-
Fayette IN-Union IN-Butler-Clermont-Brown-Adams-Scioto-
411 AM EDT Sat Mar 24 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for East Central Indiana, South
Central Ohio and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ066-073>075-080-KYZ089>100-OHZ077-250815-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Hamilton-
411 AM EDT Sat Mar 24 2018

...WINTER STORM WARNING IN EFFECT UNTIL 2 AM EDT SUNDAY...

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky and Southwest Ohio.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

INZ050-OHZ060-071-072-080-250815-
Wayne-Preble-Warren-Clinton-Highland-
411 AM EDT Sat Mar 24 2018

This Hazardous Weather Outlook is for East Central Indiana, South
Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Snowfall accumulations of less than a half inch to upwards of 2
inches will be possible today. There will be a tight gradient in the
snowfall across the counties with northern portions receiving less
snowfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snow and ice accumulations
to the National Weather Service.

OHZ026-034-035-042>046-051>056-061>065-073-074-082-250815-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Montgomery-Greene-
Fayette OH-Pickaway-Fairfield-Ross-Hocking-Pike-
411 AM EDT Sat Mar 24 2018

This Hazardous Weather Outlook is for Central Ohio, South Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, Hamilton

When
March 24, 7:00 AM EST to 7:00 PM EST
Where
Hamilton forecast zone
Reported by
Social Media
Coordinates
39.196, -84.543 (the zone’s center; the record gives no point)

A social media post from 3 miles west of Cheviot showed that 4 inches of snow had fallen there. A CoCoRaHS observer 9 miles northwest of Cincinnati measured 3.9 inches of snow. Another social media post from 4 miles south of Cheviot had 3.7 inches of snow.

Winter Weather, Adams

When
March 24, 8:00 AM EST to 7:00 PM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The county garage in West Union measured two tenths of an inch of snow.

Winter Weather, Brown

When
March 24, 8:00 AM EST to 7:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The county garage in Georgetown measured three tenths of an inch of snow.

Winter Weather, Clermont

When
March 24, 8:00 AM EST to 7:00 PM EST
Where
Clermont forecast zone
Reported by
NWS Employee
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

A NWS employee 5 miles southeast of Loveland measured 2 inches of snow. The CoCoRaHS observer in Amelia measured 1.5 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 743825, 743826, 743827, 743828.